Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 59, NWS Las Vegas, NV

September 12, 1999Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 1999, 8:50 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1999, 8:50 PM PDT (03:50 UTC)
Expired
Sep 12, 1999, 11:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3509 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 130353
FFWLAS
CAC027-071-130645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 PM PDT SUN SEP 12 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATION...SHOSHONE
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 1145 PM PDT

* AT 850 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN 16 MILES SOUTH OF SHOSHONE...MOVING EAST AT 25 MPH. THIS 
FLASH FLOOD WARNING EFFECTS HIGHWAY 127 NORTH OF BAKER TO SHOSHONE.
A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR THIS STORM UNTIL 
945 PM PDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
NORMALLY DRY WASHES AND ARROYOS...AS WELL AS MANY RURAL ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LAS VEGAS.

LAT...LON 360<6 11644 3554 11629 3571 11568 3605 11599

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:35 PM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 12, 2:35 PM PDT, 6 hours 15 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN SEP 12 1999

SYNOPSIS...AN UPPER LOW OFF THE NORTHERN CALIFORNIA COAST WILL SLOWLY
WEAKEN THROUGH MONDAY...THEN MOVE INTO NORTHERN NEVADA ON TUESDAY. IN
ADVANCE OF THIS SYSTEM...LIMITED MOISTURE AND INSTABILITY WILL REMAIN
IN PLACE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

DISCUSSION...65 KNOT JET AXIS AT 250 MB EXTENDS FROM NEAR PT.
CONCEPTION CA INTO SRN UT/NRN AZ. THIS BAND OF STRONGER WESTERLIES
CONTINUES TO INTERACT WITH HIGHER PRECIPITABLE WATER (PW) PLUME
WHICH EXTENDS FROM GULF OF CA NORTH INTO SRN NV. GOES SOUNDER IMAGERY
STILL SHOWING NOSE OF HIGHER PWS (AROUND AN INCH) BEING SLOWLY DRAWN
NWD AS UPPER LOW SPINS OFF CA COAST. LOCAL ANALYSIS AND PREDICTION
SYSTEM (LAPS) SHOWS BEST MOISTURE/CAPE/INSTABILITY FOCUSED OVER SE
SAN BERNARDINO/SRN CLARK AND MOHAVE COUNTIES THIS AFTERNOON...RIGHT
WHERE BEST STORMS HAVE FORMED. FORCING FROM JET/DIVERGENCE ALOFT NOT
AS EVIDENT THIS AFTERNOON (AS COMPARED TO SATURDAY) WITH OROGRAPHICS
THE MAIN FORCING/TRIGGERING MECHANISM.

MODELS IN GENERAL AGREEMENT ON KEEPING UPPER LOW OFF CA COAST THROUGH
MONDAY THEN SLOWLY OPEN IT UP AND LIFT IT NE INTO NRN NV TUE.
MOISTURE TO CONTINUE TO BE DRAWN UP INTO NV AHEAD OF THIS FEATURE
THROUGH MON WITH JET SLOWLY WEAKENING AND MOVING N. SIMILAR TO
TODAY...LITTLE IF ANY FORCING EXPECTED FROM JET ON MON SO CONTINUED
ISOLATED/SLIGHT CHANCE MENTION LOOKS BEST FOR ALL AREAS. ETA/AVN
SLOWER TO LIFT LOW NE TUE AND ALSO SLOWER TO DRY ATMOSPHERE AND ARE
PREFERRED. STARTED TO TRIM BACK MENTION OF STORMS TUE...ESPECIALLY
INYO CO AS DRIER SW FLOW WORKS IN. STILL UNCERTAIN HOW QUICKLY LOW
WILL LIFT OUT (PROBABLY SLOWER THAN MODELS INDICATE) AND THEREFORE DO
NOT WANT TO REMOVE PRECIPITATION CHANCES TOO QUICKLY...ESPECIALLY
ACROSS SRN NV AND NW AZ.

CONTINUING TREND OF PREVIOUS EXTENDED...WILL LEAVE A CHANCE OF
THUNDERSTORMS IN OVER THE HIGHER TERRAIN FOR WED AS UPPER TROUGH
REMAINS OVER GREAT BASIN AND CONTINUES TO WEAKEN. DRIER SW FLOW ALOFT
BEGINS TO DEVELOP THU AND FRI AS NEXT SHORT WAVE TROUGH TAKES IT/S
PLACE ALONG THE CA COAST.  HEIGHTS FALL A BIT WED AND REMAIN A LITTLE
BELOW NORMAL INTO FRI. HENCE...WILL TREND TEMPERATURES DOWN A BIT
FROM PREVIOUS EXTENDED.

NEMETH

LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Sep 12, 6:17 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Sep 12, 8:45 PM PDTSevere Thunderstorm WarningVEFInyo60 min
Sep 12, 8:45 PM PDTSevere Thunderstorm WarningVEFSan Bernardino60 min
Sep 12, 8:50 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 12, 9:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.